Rapid responses are electronic letters to the editor. They enable our users to debate issues raised in articles published on thebmj.com. Although a selection of rapid responses will be included online and in print as readers' letters, their first appearance online means that they are published articles. If you need the url (web address) of an individual response, perhaps for citation purposes, simply click on the response headline and copy the url from the browser window. Letters are indexed in PubMed.
De Vries and Russell-Jones point out the increased risk of cardiac
failure for patients on glitazones (1) perhaps in consequence of
increasing fluid and sodium retention. Diabetic patients on rosiglitazone
and pioglitazone are also more likely to develop diabetic macular oedema
(DME), which appears to be reversible in many cases on stopping the drug
(2). An association of glitazones with DME has been reported in a very
large, 170 000-strong cohort even after adjustment for the confounding
factors of age, glycaemic control and insulin use (3).
We encourage both physicians and ophthalmologists caring for patients
on these drugs to bear this vision-threatening complication of diabetes in
mind in addition to the risk of cardiac failure. We recommend that
clinicians consider stopping glitazones in patients who develop diabetic
1 De Vries CS, Russell-Jones DL. Rosiglitazone or pioglitazone in
type 2 diabetes? BMJ 2009; 209:524-525
2 Ryan EH, Han DP, Ramsay RC, Cantrill HL et al. Diabetic macular oedema
associated with glitazone use. Retina 2006; 26:562-570.
3 Fong DS, Contreras R. Glitazone use associated with diabetic macular
oedema. Am J Ophthalmol 2009; 147:583-586